MAUDE Adverse Event Report: ATOS MEDICAL AB PROVOX BRUSH; AIRWAY DEVICE CLEANING BRUSH, INVASIVE

ATOS MEDICAL AB PROVOX BRUSH; AIRWAY DEVICE CLEANING BRUSH, INVASIVE
Catalog Number 7225
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: both brush head and blue plastic shaft were returned from the patient.The brush head was visually inspected.The brush head has loosened from the blue shaft.The steel wire was broken and the twisted wires are both broken almost at the same place, indicating that this is not due to material weakening.The user claims not bending the brush.It has been investigated internally (rga #200004173 and 200004181) that it is possible to break the wires if the brush head was bent more than 45 degrees back and forward at least ten times.According to the ifu (2017-02-12) there is a picture showing that bending the brush head is not allowed.General investigation: the brush head of provox brush consists of nylon filaments as bristles, twisted metal wire (name: sus304, diameter: 0.65mm, stainless steel) and a pp-plastic tip on top of the brush head.This stainless steel wire has its breaking point at 758 n/mm^2 on average, making it very resilient to mechanical forces.It takes repeated damage to the material (such as bending it back and forth repeatedly) to weaken an subsequently break the material.Furthermore, sus304 is a medical grade steel used in a variety of medical products (such as implants and surgical tools).As a consequence, this kind of steel has to pass vigorous quality controls.The maximum forces applied to the brush during a cleaning procedure are at 13.7n (source: pf057-07, max.Esophageal flange strength).The chances of dislocating the voice prosthesis while cleaning are high when applying more than 13.7n of force.Therefore, the customer would have dislocated his vp before applying enough force to damage the brush.Taking all those facts in consideration, it is highly likely that the brush was somehow damaged (by bending, etc.) before usage as it is physically impossible that the medical-grade steel wire broke during a standard cleaning procedure.The applied forces are just too small to damage steel.Conclusion and action: there is no material error found on the brush.The twisted metal wires of the brush have been broken off at same place and this can happened if the wire was bent several times, hence this is not due to material weakening.According to manual it is not allowed to bend the brush.The damage to the product is most likely caused by wrong handling of the product.A new design of provox brush will be implemented in q1 2020.This change will bring an updated brush that includes a tep-sealing i between the pp-handle and the brush head.The purpose of this seal is to prevent brush heads from breaking off by bending.
 
Event or Problem Description
This is the information that was received from the initial reporter: swivel detached at the juncture to plastic handle.The brush end dropped into trachea.Fortunately i was able to cough it up and extract it, after several attempts.I assure you nothing abnormal ie: pressure applied.Brush used is one of two used daily and changed every month.I was frightened, not a condition i am used to.Description of the product: provox brush is a device intended for cleaning of provox voice prosthesis in-situ.Cleaning is recommended twice a day and after each meal.

Brand Name
PROVOX BRUSH
Common Device Name
AIRWAY DEVICE CLEANING BRUSH, INVASIVE
Manufacturer (Section D)
ATOS MEDICAL AB
kraftgatan 8, p.o. box 183
hörby, 24222
SW  24222
MDR Report Key9117902
Report Number8032044-2019-00006
Device Sequence Number19500490
Product Code LRC
UDI-Device Identifier07331791001451
UDI-Public7331791001451
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 09/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number7225
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/16/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/08/2019
Initial Report FDA Received Date09/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1